Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 163, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2016, 12:51 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 12:51 PM CDT (17:51 UTC)
- Expired
- Aug 18, 2016, 1:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
792
WUUS53 KFSD 181751
SVRFSD
MNC081-083-181830-
/O.NEW.KFSD.SV.W.0163.160818T1751Z-160818T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT THU AUG 18 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LINCOLN COUNTY IN SOUTHWESTERN MINNESOTA...
CENTRAL LYON COUNTY IN SOUTHWESTERN MINNESOTA...
* UNTIL 130 PM CDT
* AT 1251 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARCO...OR
24 MILES EAST OF BROOKINGS...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
IVANHOE AND ARCO AROUND 105 PM CDT.
MINNEOTA...GHENT AND TAUNTON AROUND 130 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LYND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4457 9580 4438 9560 4426 9637 4438 9642
4463 9603 4463 9598
TIME...MOT...LOC 1751Z 237DEG 24KT 4438 9631
HAIL...1.00IN
WIND...60MPH
$$
DUX2 follow-up statements
893
WWUS53 KFSD 181803
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
103 PM CDT THU AUG 18 2016
MNC081-083-181830-
/O.CON.KFSD.SV.W.0163.000000T0000Z-160818T1830Z/
LINCOLN MN-LYON MN-
103 PM CDT THU AUG 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EAST CENTRAL LINCOLN AND CENTRAL LYON COUNTIES...
AT 103 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARCO...OR 19
MILES WEST OF MARSHALL...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
CAMDEN STATE PARK AROUND 125 PM CDT.
MARSHALL...MINNEOTA AND GHENT AROUND 130 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LYND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4457 9580 4438 9560 4431 9629 4440 9630
4450 9610 4461 9592
TIME...MOT...LOC 1803Z 246DEG 25KT 4440 9618
HAIL...1.00IN
WIND...60MPH
$$
DUX046
WWUS53 KFSD 181827
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 PM CDT THU AUG 18 2016
MNC081-083-181837-
/O.EXP.KFSD.SV.W.0163.000000T0000Z-160818T1830Z/
LINCOLN MN-LYON MN-
127 PM CDT THU AUG 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN AND
CENTRAL LYON COUNTIES WILL EXPIRE AT 130 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL UP TO THE SIZE OF NICKELS IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SIOUX FALLS.
LAT...LON 4457 9580 4438 9560 4431 9629 4440 9630
4450 9610 4461 9592
TIME...MOT...LOC 1825Z 237DEG 24KT 4440 9618
$$
DUXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:25 PM CDT, 26 minutes earlier.
Area forecast discussion, Aug 18, 12:25 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1225 PM CDT THU AUG 18 2016 .SHORT TERM...(Today and Tonight) Issued at 411 AM CDT Thu Aug 18 2016 Unsettled weather expected today and tonight across the region. Isolated to scattered high based thunderstorms will continue through around daybreak as elevated boundary shifts through the area. Storms will mainly be found north of I90 with only isolated chance to the south. These storms will be relatively weak, remaining below severe limits. Warming aloft will help shut off the convection by mid to late morning. This afternoon, an advancing upper level trough digs across the northern Plains, while a cold front drops across southeast South Dakota. Strong surface heating along with moderate instability ahead of the front will allow thunderstorms to become likely late afternoon through the evening hours, mainly across south central SD into west central Minnesota. Thunderstorm chances taper off rapidly to the southeast of this region, with only isolated chances in northeast NE, northwest IA, and far southeast SD. While MLCAPE values increase to around 2000 j/kg and lapse rates increase in the area of greatest thunderstorm chances, shear is quite a bit more marginal for severe storm support. Cannot rule out a few severe storms in the late afternoon and evening with hail to the size of ping pong balls and gusts to 65 mph. Main severe threat will be in the highway 14 corridor, and extending into south central SD. Frontal boundary hangs up over the area overnight. Scattered showers and thunderstorms will persist in the same general area, but the severe threat will likely wane after the early morning hours. Highs today will reach the upper 80s to mid 90s, with lows in the lower to mid 60s. .LONG TERM...(Friday through Wednesday) Issued at 411 AM CDT Thu Aug 18 2016 Strong front will continue to work through the area on Friday morning. As the front moves through the area, 850 hpa temps will fall from around 20C into the mid teens. With the cooler air mass moving in, extensive cloud cover, and scattered showers on Friday, will be a hard time for temperatures to recover. In fact, could see temperatures fairly steady throughout the daytime hours. Based on the thermal structure, it appears that limited heating into the upper 60s will result in showers/isolated thunderstorms developing. Once the upper trough shifts through the area on Friday night, the precipitation chances appear to decrease. Discounted the NAM solution as it continues to be slower than other solutions. Could see some scattered showers develop Saturday afternoon mainly across southwest Minnesota into northwest Iowa due to a cold pocket from 850-700 mb. With 850 hpa temperatures around 10C, it will be a struggle to get temperatures to 70. Really wasn't all that confident in cloud cover Saturday night. Models suggest some lingering moisture, but if skies clear, would be a great radiational night. Nam suggests the potential for fog, especially in the east while the gfs is much drier. For now, left the mention out of forecast. Expect a nice warming trend into the middle of next week. Still appears as though a 30-35 knot low level jet develops east of the James River Valley Tuesday night and have focused highest pops east. Cold front moves through the area on Wednesday with a chance of mainly afternoon and evening thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1221 PM CDT Thu Aug 18 2016 Convection chances are the biggest aviation concern over the upcoming 24 hours. Early this afternoon, a frontal boundary remains stretched across the CWA from just west of Huron southeast into northwestern Iowa. Considerable cloud cover has limited overall instability along the boundary. Best chances for convection will be in the Missouri River valley later this evening in the post-frontal environment and then in a narrow corridor along the frontal boundary northeast of Sioux Falls. With low confidence on storm placement later this evening and tonight, will limit verbiage in TAF to VCTS, with focus in TAF after the front passes later tonight. A brief break from rain may be possible around daybreak and through mid-morning, but there may also be increased risks of MVFR ceilings. Rain chances will again increase towards the very end of the valid TAF period. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM...BT AVIATION...Dux
Hazardous weather outlook, Aug 18, 5:38 AM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 538 AM CDT THU AUG 18 2016 MNZ071-072-080-081-097-SDZ038>040-052>061-191045- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY- BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON- HANSON-MCCOOK- 538 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL STORMS WILL BE POSSIBLE THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE PRODUCING HAIL TO THE SIZE OF PING PONG BALLS AND WIND GUST TO 65 MPH. THE GREATEST LIKELIHOOD FOR THESE STORMS WILL BE NORTH OF INTERSTATE 90 ALONG THE HIGHWAY 14 CORRIDOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM. IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ050-062>071-191045- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-ROCK-DIXON-DAKOTA-GREGORY- MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 538 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT. A FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. A FEW THUNDERSTORMS MAY BE SEVERE SOUTH OF HIGHWAY 60 IN NORTHWEST IOWA PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM.
In the hours before
Local storm report, Aug 18, 9:25 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL GAYVILLE 42.89N 97.17W
08/16/2016 E1.50 INCH YANKTON SD TRAINED SPOTTER
DELAYED REPORT FROM PREVIOUS EVENT.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMNearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.